Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Kansas City, MO

April 19, 2003Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2003, 6:48 PM CDT for Miami County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 6:48 PM CDT (23:48 UTC)
Expired
Apr 19, 2003, 7:30 PM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 5:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS53 KEAX 192348
SVREAX
KSC121-200030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR RANTOUL...OR 9 MILES EAST OF OTTAWA...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PAOLA BY 655 PM CDT.
   HILLSDALE...SOMERSET BY 700 PM CDT.
   LOUISBURG BY 705 PM CDT.
   BUCYRUS BY 710 PM CDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3873 9502 3850 9506 3849 9464 3873 9465

$$

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:51 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 19, 2:51 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT SAT APR 19 2003

MAIN CONCERN IS IN THE NEAR TERM WITH THE THREAT OF CONVECTION. ILL
DEFINED FRONT HAS STALLED ALONG THE I-35 CORRIDOR WITH THE MORNING
CONVECTION HAVING EFFECTIVELY STABILIZED THE AIRMASS ACROSS THE CWA.
THE MORNING ETA IS USELESS AS IT DESTABILIZED THE MOST OF THE CWA
THIS AFTERNOON WITH THE 15Z RUC LOOKING BETTER...HAVING PICK UP ON
THIS MORNINGS CONVECTIVE COMPLEX.

MOISTURE IMAGERY INDICATES UPPER LOW/STRONG SHORTWAVE IN THE
OKLAHOMA PANHANDLE WHICH WAS PICKED UP WELL ON THE 18Z RUC. SURFACE
LOW HAS DEVELOPED IN RESPONSE TO THIS FEATURE IN NORTHWEST OKLAHOMA.
STRONG SHORTWAVE IS EXPECTED TO SHEAR ENE TONIGHT AS PER THE RUC.
THIS IS IN LINE WITH THE OTHER SHORT RANGE MODELS...WHICH APPEARS
REASONABLE GIVEN H3 STRUCTURE OF TROF.

THE 18Z RUC IS SIMILIAR TO THE 15Z RUC IN THE HANDLING OF THE
SURFACE FEATURES AND IS PREFERRED. BELIEVE SURFACE LOW IN NORTHWEST
OKLAHOMA TO MOVE DUE EAST IN AXIS OF BEST INSTABILITY WITH THE FRONT
ACROSS OUR CWA TO MOVE SLOWLY EAST THROUGH THE EVENING. DESPITE
BEING RATHER STABLE AT THE SURFACE...PROFILERS CONTINUE TO INDICATE
BRISK H8 FLOW. THIS SHOULD PROVIDE SUFFICIENT INFLOW FOR SHOWER AND
THUNDERSTORM DEVELOPMENT AS FRONT MOVES SLOWLY SOUTHEAST. QG FORCING
WITH UPPER TROF/SHORTWAVE TROF WILL ALSO PROVIDE FORCING BEHIND AND
IN ADVANCE FRONT FOR RAIN SHOWER DEVELOPMENT. THUNDERSTORMS ARE
ALREADY DEVELOPING IN SOUTH CENTRAL KANSAS. EXPECT THIS AREA TO
EXPAND NORTHEAST RAPIDLY THIS EVENING. CANT RULE OUT THE POSSIBILITY
OF ISOLATED SEVERE...PRIMARILY HAIL. LOCALLY HEAVY RAINFALL ALSO
POSSIBLE. THE HEAVIEST RAINFALL SHOULD BE ACROSS THE SOUTHEASTERN
HALF OF THE CWA. THIS IS THE PORTION OF THE CWA WHICH HAS SEEN THE
LEAST AMOUNT OF RAIN TODAY...AND SHOULD BE ABLE TO HANDLE ANY
LOCALLY HEAVY RAINFALL TONIGHT.

THE PRECIPITATION SHOULD EXIT THE MUCH OF THE WESTERN CWA BY
MIDNIGHT AND MAY LINGER ACROSS THE NORTHEAST CORNER THROUGH THE
NIGHT...ALBIET QUITE LIGHT.

FOR SUNDAY AND SUNDAY NIGHT...MODELS INDICATE THAT AS THE UPPER TROF
MOVES TOWARD THE GREAT LAKES...SERIES OF SHORTWAVES TROFS TO MOVE
ACROSS THE CWA. MAY SEE A FEW SPRINKLES ACROSS THE NORTHERN CWA
SUNDAY NIGHT BUT WILL NOT MENTION AT THIS TIME. ETA GRIDS SHOW
EXTENSIVE LOW CLOUDS THROUGH SUNDAY NIGHT WITH CLEARING SKIES ON
MONDAY. WITH THE EXTENSIVE LOW CLOUDS ON SUNDAY...PLAN TO LOWER
TEMPERATURES ON SUNDAY. OTHERWISE...PREFER FWC TEMPERATURES THROUGH
THE PERIOD.

DB

MID-LEVEL RIDGE LOOKS TO REMAIN UPSTREAM ACROSS CENTRAL PLAINS
THROUGH THE FIRST HALF OF THE WEEK...KEEPING FORECAST AREA DRY AND
ALLOWING COOLER AIRMASS TO REMAIN IN PLACE ACROSS MUCH OF FORECAST
AREA TUESDAY INTO WEDNESDAY. NEXT SHORTWAVE TROUGH PROGGED TO MOVE
THROUGH THE REGION THURSDAY. RETURN FLOW AHEAD OF THIS WAVE MAY
ALLOW PRECIPITATION TO SPREAD INTO WESTERN ZONES LATE WEDNESDAY
NIGHT...WITH THREAT CONTINUING THROUGH THE DAY THURSDAY...ASSOCIATED
WITH PASSAGE OF MID-LEVEL TROUGH. THIS IS REPRESENTED WELL IN GOING
FORECAST...THUS HAVE ONLY MADE MINOR CHANGES.

MS

430 AM...
MAIN WEATHER CHALLENGE WILL COME DURING THE NEXT 36 HOURS. DEEP
UPPER LEVEL TROUGH OVER THE INTER-MOUNTAIN REGION WILL TRACK EAST
TODAY WITH AT LEAST TWO SIGNIFICANT IMPULSES/UPPER LEVEL WIND MAXIMA
ROTATING THROUGH IT. FIRST FEATURE HAS IGNITED AN EXPANDING AREA OF
SHOWERS AND THUNDERSTORMS FROM NORTHWEST TX THROUGH OK. PRONOUNCED
UPPER LEVEL DIFFLUENCE AXIS CUTS ACROSS FORECAST AREA AND WILL AID
THUNDERSTORM DEVELOPMENT. MESOETA AND NGM SEEM TO HAVE BEST
HANDLE/DEPICTION OF THIS ACTIVITY. THIS AREA OF RAIN WILL OVERSPREAD
THE ENTIRE FORECAST AREA BETWEEN 12Z-18Z. SOME TRAINING IS LIKELY AS
WIND FIELDS START TO LINE UP. SURFACE BOUNDARY/NORTHERN EDGE OF
DEEPER LOW LEVEL MOISTURE WILL ALSO PROVIDE A FOCUS FOR STORMS. THIS
BOUNDARY CAN BEST BE SEEN ON SATELLITE IMAGERY. NARROW BANDS OF
SCATTERED STORMS CONTINUE TO FORM ALONG THIS BOUNDARY FROM NEAR LWC
TO CDJ. LITTLE DIURNAL TEMPERATURE RANGE EXPECTED TODAY WITH WARMEST
READINGS IN EASTERN COUNTIES.

ANOTHER ROUND OF POTENTIALLY HEAVY RAIN PRODUCING STORMS ARE LIKELY
TONIGHT AS NEXT WIND MAXIMA ZIPS NORTHEAST. SOME CONCERN THAT IF
ENOUGH RAIN FALLS THIS MORNING OVER THE SAME AREA WE COULD HAVE SOME
FLOODING PROBLEMS. LATEST RADAR TRENDS SEEM TO INDICATE WE ARE
SETTING THE STAGE FOR THIS TYPE OF EVENT. HAVE OPTED TO NOT ISSUE A
FLOOD WATCH AS WE ARE IN A DROUGHT AND FLASH FLOOD GUIDANCE VALUES
ARE FAIRLY HIGH. THIS COULD CHANGE IF WIDESPREAD 1-2 INCH RAINS
MATERIALIZE THIS MORNING. FUTURE SHIFTS WILL NEED TO KEEP A WATCHFUL
EYE OUT FOR THIS.

EASTER SUNDAY LOOKS RATHER DREARY WITH WRAP AROUND LOW CLOUDS AND
PATCHY RAIN.

MJ

910 PM...
WITH THE LOSS OF DAYTIME HEATING AND THE SURGE OF THE DRYLINE
WANING, IVE CANCELLED THE TORNADO WATCH FOR THE REMAINDER OF
NORTHEAST KANSAS AND NORTHWEST MISSOURI.  A FEW RADAR RETURNS ARE
SHOWING UP ALONG THE STATE LINE OVER THE KANSAS CITY METRO AREA, BUT
WILL NOT LIKELY BECOME SURFACE BASED SINCE THEY WILL SOON BE PULLED
NORTH OF THE SURFACE WARM FRONT.  WELL KEEP AN EYE OUT FOR AN
ISOLATED STORM WITH HAIL, BUT THE THREAT FOR SUPERCELLS AND
TORNADOES HAS DIMINISHED GREATLY.

KOCH

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 19, 1:00 PM CDT, 5 hours 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS AREAS
SOUTH AND EAST OF I-35. A COUPLE OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE AREA LATE WEDNESDAY NIGHT
INTO THURSDAY. SEVERE WEATHER IS POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING SOUTHEAST OF THE I-35 CORRIDOR.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Special weather statement, Apr 19, 5:31 PM CDT, 1 hour 17 minutes before
KSZ057-060-103>105-MOZ028>033-037>040-043>046-053-054-200400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 133...IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD...
JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RANDOLPH...RAY AND
SALINE.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG.

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.